Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 178, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2012, 3:37 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2012, 3:37 AM CDT (08:37 UTC)
- Expired
- Aug 28, 2012, 4:13 AM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 41 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:45 AM CDT | HAIL 1.75 | 4 Sw Frederick, SD | HAIL AT LEAST TO THE SIZE OF GOLFBALLS. HAIL BROKE WINDOWS IN TWO VEHICLES AND DENTED FARM EQUIPMENT. TREE BRANCHES DOWN - WIND SPEED UNKNOWN. |
| Aug 28, 3:55 AM CDT | HAIL 1 | Barnard, SD | HAIL TO QUARTER SIZE ALONG WITH STRONG WINDS. MINOR DAMAGE TO SIDING ON HOME AND LEAVES STRIPPED OFF CROPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS53 KABR 280837 SVRABR SDC013-089-280930- /O.NEW.KABR.SV.W.0178.120828T0837Z-120828T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 337 AM CDT TUE AUG 28 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 430 AM CDT * AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF FREDERICK...OR 25 MILES NORTH OF ABERDEEN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FREDERICK AROUND 350 AM CDT... BARNARD AROUND 400 AM CDT... WESTPORT AROUND 405 AM CDT... HECLA AROUND 420 AM CDT... HOUGHTON AROUND 425 AM CDT... COLUMBIA AROUND 430 AM CDT... THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 210 AND 229. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4593 9812 4555 9828 4578 9880 4594 9882 TIME...MOT...LOC 0837Z 302DEG 20KT 4580 9864 WIND...HAIL 60MPH 1.00IN $$ MOHR
1 follow-up statement
385 WWUS53 KABR 280913 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT TUE AUG 28 2012 SDC013-089-280923- /O.CAN.KABR.SV.W.0178.000000T0000Z-120828T0930Z/ MCPHERSON SD-BROWN SD- 413 AM CDT TUE AUG 28 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND NORTHEASTERN MCPHERSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4593 9812 4555 9828 4578 9880 4594 9882 TIME...MOT...LOC 0913Z 302DEG 20KT 4569 9840 $$ MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:25 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 28, 12:25 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1225 AM CDT TUE AUG 28 2012 .UPDATE... 06Z AVIATION DISCUSSION UPDATED BELOW... && .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT TEMPERATURES REMAIN THE MAIN FORECAST CHALLENGE THROUGH THE SHORT TERM. A MID LEVEL RIDGE IS EXPECTED TO CONTINUE EXPANDING ACROSS THE CWA AND NORTHERN PLAINS THROUGH THE TIME PERIOD. FOR TNT THERE MIGHT BE A COUPLE AREAS OF THUNDERSTORM DEVELOPMENT. FIRST WE COULD SEE ISOLATED ACTIVITY DUE TO DIABATIC HEATING LATE THIS AFTN/EARLY EVENING OVER ESPECIALLY SOUTH CENTRAL SOUTH DAKOTA. THEN FOR LATER TNT LLJ GETS CRANKED UP WITH NOSE POINTING RIGHT TOWARD NC/NORTHEAST SOUTH DAKOTA. THE LLJ SHOULD USHER UP SOME ELEVATED INSTABILITY FOR ISOLD/SCT LATE NIGHT ACTIVITY. AT THIS POINT SVR CHANCES LOOK BEST OVER SOUTH CENTRAL SD WHERE CAP IS PRETTY WEAK AND SFC BASED CAPES ARE HIGHEST. HOWEVER DEEP LAYER SHEAR IS MARGINAL. THE LATE NIGHT ACTIVITY SHOULD BE GENERAL THUNDER FOR THE MOST PART. THE OVERNIGHT LLJ ACTIVITY MAY LAST INTO THE MORNING HOURS OVER THE EASTERN CWA BEFORE PRESSING OFF INTO MN. FOR TUESDAY THROUGH WEDNESDAY NIGHT IT SHOULD BE MAINLY DRY AS HOT EML/CAPPING SPREADS OFF HIGH PLAINS AND ACROSS THE REGION. H7 TEMPS ECLIPSING +12C AND H85 TEMPS WARMER THAN +25C SUGGEST VERY WARM TO HOT TEMPERATURES. ONLY CAVEAT COULD BE SFC WINDS FAVORING SOME SORT OF EASTERLY COMPONENT BOTH TUESDAY AND WEDNESDAY. EASTERLY WINDS HAVE AN UNCANNY KNACK OF KNOCKING A FEW DEGREES OFF THE MERCURY. FOR NOW HAVE NOT MADE MUCH IN THE WAY OF CHANGES TO TEMPS EITHER PERIOD. WEDNESDAY NIGHT SHOULD BE VERY MILD AHEAD OF ADVANCING FRONTAL BOUNDARY. .LONG TERM...THURSDAY THROUGH MONDAY THE PERIOD WILL FEATURE A PROGRESSIVE NEAR ZONAL FLOW WITH SEVERAL SHORTWAVE PASSAGES. HOWEVER...MOISTURE WILL BE THE LIMITING FACTOR A MAJORITY OF THE TIME...AND BECAUSE OF THIS...THE ENTIRE LONG TERM FORECAST REMAINS DRY. ON THURSDAY A COLD FRONT WILL MOVE ACROSS THE REGION. A VERY DRY AIR MASS WILL BE IN PLACE...AND ACCORDING TO THE NAM...SURFACE DEWPOINTS WILL HAVE TROUBLE EVEN BREAKING INTO THE 40S THURSDAY. THIS WILL LIMIT PRECIP POTENTIAL...AND THE FRONT WILL LIKELY MOVE THROUGH DRY. BRIEF UPPER LEVEL RIDING AND SURFACE RETURN FLOW WILL BE IN PLACE ON FRIDAY. THE RIDGE WILL QUICKLY BE KNOCKED DOWN BY ANOTHER SHORTWAVE SATURDAY...FOLLOWED BY A COLD FRONTAL PASSAGE ON SUNDAY. AGAIN...VERY LITTLE MOISTURE RETURN...AND FORCING ASSOCIATED WITH THESE FEATURES WILL LIKELY STRUGGLE TO PRODUCE ANY MEASURABLE PRECIPITATION. MONDAYS SHORTWAVE LOOKS A LITTLE MORE PROMISING FOR PRECIPITATION AS THE PATTERN MAY ALLOW FOR SOME GULF MOISTURE TO RETURN TO THE REGION. TEMPERATURES WILL FLUCTUATE WITH THE FRONTAL PASSAGES. THURSDAY WILL BE ABOVE NORMAL...COOLING OFF BEHIND THE FRONT ON FRIDAY. A SIMILAR SITUATION ON SATURDAY AND SUNDAY...WITH ABOVE NORMAL TEMPERATURES ASSOCIATED WITH WARM AIR ADVECTION AHEAD OF THE FRONT ON SATURDAY AND MORE SEASONAL TEMPERATURES BEHIND THE FRONT ON SUNDAY AND MONDAY. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL TERMINALS THROUGH THE TAF PERIOD. OVERNIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO SLIDE FROM WEST TO EAST ACROSS THE DAKOTAS INCREASING THE CHANCES FOR ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS. LATEST GUIDANCE INDICATES THAT THE GREATEST CHANCES OF THUNDERSTORMS SHOULD EXIST AT KATY AND KABR. PREVAILING ELY WINDS AT ALL TAF SITES WILL BECOME MORE E/NELY ON TUESDAY AS A WEAK BOUNDARY SAGS SOUTH OF THE AREA. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TDK LONG TERM...SERR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 27, 4:42 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT MON AUG 27 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT MON AUG 27 2012 /342 AM MDT MON AUG 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS IS IN THE FORECAST FOR THE EVENING AND OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Special weather statement, Aug 28, 3:03 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 303 AM CDT TUE AUG 28 2012 SDZ005-006-280830- BROWN-MCPHERSON- 303 AM CDT TUE AUG 28 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 330 AM CDT... AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORBES...OR 34 MILES NORTH OF IPSWICH... MOVING EAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE FREDERICK. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. && CONNELLY
Local storm report, Aug 28, 3:30 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL BATH 45.47N 98.32W
08/28/2012 E0.88 INCH BROWN SD PUBLIC
&&
EVENT NUMBER ABR1200421
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:48 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 33 min |
| Aug 28, 5:32 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 24 min |
| Aug 28, 8:51 AM CDT | Fire Weather Watch | ABR | 6 hr | |
| Aug 28, 3:20 PM CDT | Red Flag Warning | ABR | 30 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.